Friday, August 29, 2014

wiped to the bone

"Chemotherapy" they said.  "You're not experiencing a breakthrough because IV antibiotics for Lyme is exactly like chemotherapy.  It tears you down and wipes you out.  You won't feel better until AFTER when we build you back up."

OHHHHHH!  My regular doctor had a family emergency and couldn't see me so I had to see another practitioner in the office who consults with Dr. J. At first I was so disappointed and I thought, "My doctor knows my case history so well!", but then I was pleasantly surprised because really, the whole office is so wonderful and they all work with Dr. J and he was there that day and the practitioner I saw consulted closely with him especially because I'm an IV patient and she was well-versed in IV stuff.

I guess no one remembered to tell me that I might not get a "breakthrough" on IV treatment.  I have been waiting for one, thinking maybe around the corner of THIS or THAT month I'll be able to get up and take care of my kids instead of relying on the every day help of family members who drive to our house and get my kids up and feed them breakfast, lunch and snack until my husband gets home for dinner.  So it was actually a blessing in disguise that my doctor wasn't able to be there because to hear the words, "just like chemotherapy" helped me understand.  It's okay to feel this way.  My body is supposed to be feeling this way.

Is it fun?  No way.  Does it suck?  Yes sir and ma'am!  I can't begin to describe the suffering I am going through and the ripples it creates throughout our family and our extended family.  But we are thankful for the help and we just have to find ways to be thankful for the suffering because there is no other way to be during this time or else we'll fall into a pit of despair.  It's so easy to despair when you feel this and when it seems like there is no end in sight.

There was talk at my appointment that I MIGHT be able to get my line out in 1 or 2 months.  I remain hopeful but skeptical.  It's hard to think it will happen when I feel so awful.  But we'll see what my doctor says at my next appointment in 5 weeks.

Now I know my body is supposed to feel awful because of IV meds, but it isn't supposed to feel quite THIS awful according to blood work.  I was tested for ammonia levels and mine were quite high.  That can contribute to seizures and overall general bad yuckiness.  So I will be going on a supplement that should lower the ammonia levels and hopefully help with seizures and stuff.  They will be monitoring my blood levels for ammonia and we'll see how the supplement works.  They've had lots of luck with it in other patients so we think it will work.

Because of how bad I'm doing, I am to take a two week break from antibiotics and just focus on detoxing and resting. Then I'll resume treatment full force.  They've changed my regimen slightly to help me not throw-up so much and help my tummy not be so unsettled.  Oh, I'm so thankful.  I came into the appointment and said point blank, "I came in prepared to beg Dr. ____ to take me off of this med and this med and this med because I'm throwing up and so nauseous all the time."  The other practitioner said, "Fair enough, fair enough.  I'll ask Dr. J.  That seems fair."  I was surprised.  They DID take me off of most of the meds that seem to make me nauseated but kept me on one of the worst ones.  But I'll take a reprieve from even ONE.  Anything to make the days less sicky.  Feeling run down and hurt and awful is one thing, but then to add vomiting and nausea to it just adds a whole other suffering dimension to it that is hard to explain unless you've been there.

So the appointment as a whole went well I'd say.  I'm resting as of now and biding my time until treatment starts up again.  I wish I could say I felt well off treatment but that is just how IV works as they told me.  I'm not going to feel well yet.  And it's good to know that.

Thanks for your continued prayers for our family as we navigate this rough time!

2 comments:

  1. I'm so sorry you are feeling so lousy, Heather. This disease is so maddening and sometimes I don't know what's worse...the cause or the cure. One thing I know for sure though...you are incredibly strong and have a great doctor. If ANYONE can beat this, you will! Be strong. Sending love from Florida.

    https://www.youtube.com/watch?v=bxV-OOIamyk

    ReplyDelete
    Replies
    1. Thanks for the encouragement, Kathy!

      Delete